Floods and road closures may contribute to increased drug toxicity in the Okanagan. A shortage in supply is believed to be behind an increase in drug combinations being sold.
Interior Health has released a drug supply advisory because of toxic amounts of fentanyl and opioids in illicit drugs, sold under other names. More information on toxic drug alerts is available at interiorhealth.ca.
“It has been noted that the illicit fentanyl drug supply is increasingly containing benzodiazepines and benzodiazepine analogue adulterants,” said Dr. Britt-Heidi Bailey, a Kelowna Emergency Medicine Resident Physician.
“The use of opioids with benzodiazepines significantly increases the risk of respiratory depression, overdose, and death. Additionally, naloxone the antidote to opioid overdose is not effective against the sedative effects of benzodiazepines.”
Most commonly, drugs sold as ‘Down’ are found to contain a mixture of Fentanyl and benzodiazepine(benzos)or their analogues.
Analogues of a drug are similar in their function and impact on the body.
Both drugs can cause respiratory depression and sedation which can lead to death.
The combination of opioids and benzos is more dangerous than either drug when consumed on its own. The mix of opioids and benzos poses a high risk of respiratory depression, sedation and overdose causing death.
Naloxone, which is used to treat overdose caused by opioids, is ineffective in the treatment of benzo overdose.
There have also been reports of opioids and benzos in stimulants (methamphetamine, cocaine, crack cocaine), which is uncommon but potentially dangerous.
Additional information and help can be found at drugchecking.ca.